Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2003, 8:46 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 8:46 PM CDT (01:46 UTC)
- Expired
- Jun 9, 2003, 9:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 9, 6:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 100146 SVRFSD IAC193-NEC043-100245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAKOTA COUNTY IN NORTHEAST NEBRASKA WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 945 PM CDT * AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH WIND GUSTS TO 75 MPH...OVER SERGEANT BLUFF...OR ABOUT 2 MILES SOUTHWEST OF SERGEANT BLUFF...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALIX AROUND 850 PM CDT LAWTON AROUND 900 PM CDT MOVILLE AROUND 910 PM CDT ANTHON...PIERSON AROUND 925 PM CDT CORRECTIONVILLE AROUND 930 PM CDT DANBURY AROUND 940 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4251 9668 4229 9668 4222 9567 4255 9577 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jun 9, 3:20 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON JUN 9 2003 SFC LOW NR FSD ATTM AND WL CONT TO LIFT NEW DURING THE MORNING. PRECIP PRETTY MUCH OVR ACRS CWA. AS LOW LIFTS NEWD...LOW CLDS WL SWING SEWD/DEVELOP AS DAY PROGRESSES. SO WUD EXPECT MOST AREAS TO BE MOCLDY THIS AFTN. CUD BE AN ISOLD RW- ACRS SW MN THIS AFTN WITH CYC FLOW AND WEAK INSTABIL...BUT WL LEAVE DRY FOR NOW. TEMPS WL NOT BE AS WARM TODAY WITH CLDS EXPECTED TO DEVELOP. FNT ASSOCD WITH SFC LOW SHUD WEAKEN S OF ARE TODAY WITH GENLY DRY WX OVERNIGHT. ANOTHER S/W WL APPROACH CWA LATE TONIGHT INTO WED AND WL BRING ANOTHER CHC OF TRW ESPEC WED AFTN AND NIGHT. WAVE NOT QUITE AS STRONG AS CURRENT S/W...HWVR ETA IS STGER ON WAVE WITH POT FOR ANOTHER ROUND OF SVR WX WED AFTN AND EVE. WL NOT MENTION SVR IN ZFP BUT WL MENTION POT IN HWO FOR WED AFTN AND EVE. FNT ASSOCD WITH THIS WAVE WL LIKELY STALL OR WASH OUT S OF CWA ON THU...AND MAY BE ENUF OF A BNDRY TO TRIGGER A FEW TRW ACRS THE FAR S FOR A FEW DAYS. HARD TO TIME WEAK WAVES THRU FRI...BUT IT LOOKS LIKE LATEST MRF BUILDS RIDGE ALOFT OVR CWA THIS WEEKEND. .FSD...NONE
Hazardous weather outlook, Jun 9, 10:50 AM CDT, 9 hours 56 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 AM CDT MON JUN 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA. A FAVORABLE WIND FIELD SUPPORTS ORGANIZED THUNDERSTORM ACTIVITY...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN THESE AREAS BEFORE 600 PM CDT. THE STORMS ARE THEN EXPECTED TO BECOME MORE LINEAR AS THEY PROGRESS EAST...BRINGING MAINLY A HIGH WIND THREAT TO THOSE AREAS EAST OF A HURON TO WAGNER LINE...ALTHOUGH HAIL WILL STILL BE A THREAT. THESE THUNDERSTORMS SHOULD REACH THE INTERSTATE 29 CORRIDOR AROUND 800 PM CDT...AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BETWEEN 1000 PM AND MIDNIGHT. WHILE ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY IN SOUTH CENTRAL SOUTH DAKOTA...THE DEEP LOW LEVEL MOISTURE NEEDED FOR TORNADO PRODUCTION IS LACKING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER FRONT WILL MOVE INTO THE REGION LATE WEDNESDAY AFTERNOON AND NIGHT. THIS FRONT WILL TRIGGER SCATTERED THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY SOUTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT OVER THE JAMES VALLEY AND EAST OF THIS AREA AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Jun 9, 7:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM ALLEN NE .75 INCH HAIL
06/09/03 DIXON REPORTED BY STORM
SPOTTER.Local storm report, Jun 9, 7:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 AM 5 W YANKTON SD 1 INCH HAIL
06/09/03 YANKTON REPORTED BY STORM
SPOTTER.
0625 AM YANKTON SD 1.75 INCH HAIL
06/09/03 YANKTON REPORTED BY STORM
SPOTTER.
0655 AM 7 W YANKTON SD 1 INCH HAIL
06/09/03 YANKTON REPORTED BY STORM
SPOTTER.
0728 AM 5 SSE WOONSOCKET SD 1.25 INCH HAIL
06/09/03 SANBORN REPORTED BY STORM
SPOTTER.
0735 AM WOONSOCKET SD 1.5 INCH HAIL
06/09/03 SANBORN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 7:44 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0719 PM WESSINGTON SPGS SD 1 INCH HAIL
06/09/03 JERAULD REPORTED BY MEDIA.
0719 PM 1 NW WOONSOCKET SD 1.5 INCH HAIL
06/09/03 SANBORN MOSTLY QUARTER SIZE
HAIL. REPORTED BY STORM
SPOTTER.
0735 PM WOONSOCKET SD 1.5 INCH HAIL
06/09/03 SANBORN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 7:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM HUBBARD NE .75 INCH HAIL
06/09/03 DAKOTA REPORTED BY STORM
SPOTTER.Local storm report, Jun 9, 7:52 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM SPRINGFIELD SD 1.75 INCH HAIL
06/09/03 BON HOMME REPORTED BY STORM
SPOTTER.
0655 PM 7 W YANKTON SD 2 INCH HAIL
06/09/03 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 9, 8:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 AM FORESTBURG SD 1.5 INCH HAIL
06/09/03 SANBORNThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 58 min |
| Jun 9, 8:15 PM CDT | Tornado Warning | FSD | Woodbury | 30 min |
| Jun 9, 8:38 PM CDT | Flash Flood Warning | FSD | Woodbury | 3 hr |
| Jun 9, 9:08 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 52 min |
| Jun 9, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 32 min |
| Jun 9, 7:03 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 42 min |
| Jun 9, 7:14 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 31 min |
| Jun 9, 7:35 PM CDT | Flash Flood Warning | FSD | Dixon | 3 hr |
| Jun 9, 8:10 PM CDT | Tornado Warning | FSD | Dakota | 35 min |
| Jun 9, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 25 min |
| Jun 9, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.